Kids' Solid-dose Acetaminophen Products Transition to Single Strength

April 07, 2017 09:48 am Chris Crawford

Johnson & Johnson Consumer Inc., the maker of Children's Tylenol, announced in a recent "Dear Health Care Professional" letter that it, along with many other manufacturers and retailer sellers of pediatric solid-dose acetaminophen medications, is in the process of transitioning to a single strength of 160 mg chewables in the United States. All such products will be identified as "Children's" products.

A statement from Johnson & Johnson said this transition is consistent with a 2011 FDA Advisory Committee recommendation that the FDA consider a single strength for solid pediatric acetaminophen products, with the intent of helping minimize the potential for medication errors.

According to the statement, the decision to offer only the 160-mg strength was based on a number of factors:

  • 160 mg is currently the most widely used solid oral dosage strength;
  • this strength aligns with the most common single-ingredient pediatric liquid acetaminophen medicine concentration (160 mg/5 mL); and
  • the need to take fewer tablets per dose is likely to improve dosing compliance, especially for older children, who are more likely to use the solid dosage forms.

Pediatric Acetaminophen Chewables Dosing Chart

Currently, consumers can buy pediatric acetaminophen chewable products in both 80- and 160-mg strengths, which are commonly referred to as "Children's" and "Junior" products, respectively.

As manufacturers and retailers make this transition, there will still be some 80-mg chewable products labeled as "Children's" in stores, as well as 160-mg chewables bearing the "Junior" label. These products can continue to be used in accordance with their labels.

The transition began earlier this year and will continue throughout 2017. However, the statement from Johnson & Johnson cautioned that this transition may take a considerable amount of time, given the amount of medication that is already in patients' medicine cabinets.

Family physicians are encouraged to

  • proactively discuss the change to a single strength of 160-mg chewables with parents and caregivers of pediatric patients;
  • always verify the acetaminophen product strength (160 mg or 80 mg) a parent or caregiver is using before providing dosing direction; and
  • identify the appropriate product strength and dose for a patient's weight and age using a dosing chart.

Jennifer Frost, M.D., medical director for the AAFP Health of the Public and Science Division, told AAFP News that acetaminophen, when used correctly, is an effective fever reducer and pain reliever.

"However, acetaminophen toxicity, whether through intentional or accidental overdose, is the leading cause of acute liver failure and can result in death," she said.

When recommending OTC medications, Frost said it's always important to review the appropriate dose to take with patients.

"Having a single dose (160 mg) and a single name (Children's) will help to reduce confusion, but it does not change our responsibility to make sure parents and patients understand the recommended dose," she concluded.

Related AAFP News Coverage
Free Learning Opportunity
AAFP Webinar: Educating Patients on OTC Drug Safety

(2/8/2017)

New Resources on FamilyDoctor.org Promote OTC Drug Safety
(10/19/2016)

Dosing System Problems Prompt Recall of Infants' Tylenol Oral Suspension
(2/21/2012)